Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 99, NWS Dodge City, KS

June 5, 2025Grant County, Morton County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2025, 4:45 PM CDT for Grant County, Morton County, Stevens County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2025, 4:45 PM CDT (21:45 UTC)
Expired
Jun 5, 2025, 5:31 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Tornado
Possible
Damage threat
Destructive
Hail
2.75 in
Wind
90.0 mph

Counties Grant County, KS, Morton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 136 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:00 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

733 
WUUS53 KDDC 052145
SVRDDC
KSC067-129-189-052245-
/O.NEW.KDDC.SV.W.0099.250605T2145Z-250605T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
445 PM CDT Thu Jun 5 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Eastern Morton County in southwestern Kansas...
  Southwestern Grant County in southwestern Kansas...
  Stevens County in southwestern Kansas...

* Until 545 PM CDT.

* At 444 PM CDT, a severe thunderstorm was located 13 miles south of
  Big Bow, moving southeast at 25 mph.

  THIS IS A DESTRUCTIVE STORM ENTERING RURAL NORTHWESTERN STEVENS 
  COUNTY!

  HAZARD...90 mph wind gusts and baseball size hail.

  SOURCE...Radar indicated.

  IMPACT...You are in a life-threatening situation. Flying debris 
           may be deadly to those caught without shelter. Mobile 
           homes will be heavily damaged or destroyed. Homes and 
           businesses will have substantial roof and window damage. 
           Expect extensive tree damage and power outages.

* This severe thunderstorm will remain over mainly rural areas of
  eastern Morton, southwestern Grant and Stevens Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This is an EXTREMELY DANGEROUS SITUATION with tornado like wind
speeds expected. Mobile homes and high profile vehicles are
especially susceptible to winds of this magnitude and may be
overturned. For your protection move to an interior room on the
lowest floor of a building. This storm has the potential to cause
serious injury and significant property damage.

A Tornado Watch remains in effect until 900 PM CDT for southwestern 
Kansas.

&&

LAT...LON 3705 10137 3735 10161 3739 10156 3739 10153
      3742 10153 3747 10147 3737 10107 3714 10107
TIME...MOT...LOC 2144Z 302DEG 21KT 3737 10148 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...DESTRUCTIVE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...90 MPH

$$

UMSCHEID
3 follow-up statements
678 
WWUS53 KDDC 052200
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
500 PM CDT Thu Jun 5 2025

KSC129-052210-
/O.CAN.KDDC.SV.W.0099.000000T0000Z-250605T2245Z/
Morton KS-
500 PM CDT Thu Jun 5 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MORTON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Kansas.

&&

LAT...LON 3735 10150 3747 10146 3737 10107 3716 10107
      3713 10109 3711 10117
TIME...MOT...LOC 2200Z 283DEG 27KT 3737 10134 

$$

KSC067-189-052245-
/O.CON.KDDC.SV.W.0099.000000T0000Z-250605T2245Z/
Grant KS-Stevens KS-
500 PM CDT Thu Jun 5 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN GRANT AND NORTHEASTERN STEVENS COUNTIES...

At 500 PM CDT, a severe thunderstorm was located 7 miles west of
Moscow, moving east at 30 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Moscow, Woods, and Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

This is a dangerous storm, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.

&&

LAT...LON 3735 10150 3747 10146 3737 10107 3716 10107
      3713 10109 3711 10117
TIME...MOT...LOC 2200Z 283DEG 27KT 3737 10134 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

UMSCHEID
884 
WWUS53 KDDC 052224
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
524 PM CDT Thu Jun 5 2025

KSC067-189-052245-
/O.CON.KDDC.SV.W.0099.000000T0000Z-250605T2245Z/
Grant KS-Stevens KS-
524 PM CDT Thu Jun 5 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN GRANT AND NORTHEASTERN STEVENS COUNTIES...

At 524 PM CDT, a severe thunderstorm was located near Moscow, moving 
east at 15 mph. A second severe thunderstorm was located 20 miles 
northwest of Hugoton, moving east-northeast at 25 mph

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Moscow, Woods, and Cave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Kansas.

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms. Although a tornado is not
immediately likely, if one is spotted act quickly and move to a place
of safety inside a sturdy structure, such as a basement or small
interior room.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3735 10150 3747 10146 3737 10107 3716 10107
      3713 10109 3711 10117
TIME...MOT...LOC 2224Z 269DEG 14KT 3739 10122 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

UMSCHEID
566 
WWUS53 KDDC 052231
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
531 PM CDT Thu Jun 5 2025

KSC067-189-052241-
/O.CAN.KDDC.SV.W.0099.000000T0000Z-250605T2245Z/
Grant KS-Stevens KS-
531 PM CDT Thu Jun 5 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANT AND
NORTHEASTERN STEVENS COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM CDT for southwestern
Kansas.

&&

LAT...LON 3735 10150 3747 10146 3737 10107 3716 10107
      3713 10109 3711 10117
TIME...MOT...LOC 2229Z 302DEG 21KT 3737 10117 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:59 PM CDT, 2 hours 46 minutes earlier. Its key messages:

  • Severe thunderstorms capable of producing hail larger than 2", strong damaging winds and locally heavy rainfall will be possible this afternoon and early tonight. A tornado or two can not be ruled out late today across extreme southwest Kansas.
  • Heavy rainfall tonight from these thunderstorms may result in localized flash flooding along the Oklahoma border and areas east of Liberal. A flood watch is in effect for these locations.
  • There are chance for severe thunderstorms Friday evening and overnight near the Oklahoma border (15 to near 30%).
Area forecast discussion, Jun 5, 1:59 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
159 PM CDT Thu Jun 5 2025

.KEY MESSAGES...

- Severe thunderstorms capable of producing hail larger than 2",
  strong damaging winds and locally heavy rainfall will be
  possible this afternoon and early tonight. A tornado or two
  can not be ruled out late today across extreme southwest
  Kansas.

- Heavy rainfall tonight from these thunderstorms may result in
  localized flash flooding along the Oklahoma border and areas
  east of Liberal. A flood watch is in effect for these
  locations.

- There are chance for severe thunderstorms Friday evening and
  overnight near the Oklahoma border (15 to near 30%).

&&

.UPDATE...
Issued at 153 PM CDT Thu Jun 5 2025

Mesoscale discussion...

Unusually cool 700mb temperatures for early June has resulted in
very weak capping and early storm initiation this afternoon.
There is a sharp drop off in potential temperature east of the
Colorado state line due to persistent low stratus. 0-1 km srh is
around 100 m2/s2 and is advertised to increase slighly by 00z.
With bulk shear values over 50 kts, supercell mode is likely
with very large hail. Although the low level shear is marginal,
there is still potential for tornadoes for sharply right turning
storms.

&&

.DISCUSSION...
Issued at 140 PM CDT Thu Jun 5 2025

Earlier this morning, an upper level wave, based on 700-400 mb
differential vorticity advection and associated ongoing light
convection, was moving across northern Kansas. A second upper
level wave appears to be located near the Four Corners region
based on 400 mb PVU. At the surface, a boundary extended from
extreme southeastern Colorado into the Texas Panhandle with
widespread stratus and an easterly upslope flow located north of
this boundary. Visible satellite imagery indicates breaks in
the low cloud cover along and north of the boundary. Clearing
skies near this surface boundary will be critical for afternoon
thunderstorm development as this surface boundary moves across
extreme southwestern Kansas today.

Severe Weather Potential Late Today into Early Tonight.
Short term models were in agreement and also had run to run
consistency in moving this surface boundary into southwest
Kansas by early afternoon. Partial clearing will support
increased surface-based instability. Given this combined with
0-6 km shear exceeding 40 knots and continued moisture
advection on southeasterly flow...conditions appear favorable
for severe thunderstorm development by mid afternoon as the HRRR
suggests. Agree with the SPC’s assessment that a few supercells
may develop along the boundary late in the day and what storms
that do develop will be capable of producing very large hail
(greater than 2 inches in diameter) and damaging winds. Low
level shear near the boundary may also support a brief, isolated
tornado or two while storms remain discrete. The corridor of
greatest risk currently appears to be from south of Syracuse
through Garden City and Dodge City, extending toward Pratt.

Secondary Storm Threat Overnight.
Storms that develop this afternoon will move southeast into
Oklahoma by early evening. However as these storms begin to exit
southwest Kansas another cluster of thunderstorms, originating
earlier in the day across eastern Colorado, is expected to enter
southwest Kansas. These evening storms may bring strong
damaging winds and heavy rainfall. Since this second round will
track over areas already affected by the afternoon storms,
training cells could lead to localized flash flooding. Given the
current rainfall forecast between 1.5 and 2.5 inches south and
east of Dodge City, latest Flash Flood Guidances and
thunderstorms with heavy rainfall moving over the same area
overnight will go ahead on issuing a Flood Watch for excessive
flooding. The severe threat should diminish around or shortly
after midnight as storms shift south into Oklahoma.

Another Risk for Severe Weather Friday.
Rain cooled outflow from tonights storms will push the surface
boundary south into the Texas Panhandle. The SREF model keeps
this boundary south of the Oklahoma border through 00Z Saturday
but a moist upslope flow will persist across extreme southwest
Kansas. By late Friday, renewed instability and increasing lift
near the boundary may trigger additional afternoon and evening
thunderstorms. These storms will likely move southeast along a
corridor of enhanced moisture and instability. Wind gusts up to
60 mph and locally heavy rainfall will be the primary hazards
from Saturdays storms.

After a brief break in convection on Saturday night,
thunderstorm chances return Sunday. A northern branch upper low
will move across the Northern Plains into the Great Lakes,
allowing a cold front to sweep across southwest Kansas. Forecast
guidance currently indicates a 30–50% chance for CAPE >500 J/kg
and shear >30 kt, supporting the potential for late afternoon
and evening thunderstorms. The best overlap of shear and
instability currently appears to be focused near and south of
the Oklahoma border.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1238 PM CDT Thu Jun 5 2025

Low clouds across southwest Kansas at 17z today will give way
to some breaks of sunshine and VFR conditions between 21z today
and 00z Friday. The exception will be the Hays area where VFR
conditions have already developed. This improving sky cover will
not last long as scattered thunderstorms will be developing and
moving across southwest Kansas late today and overnight. There
is a risk of severe weather late today and overnight but this
will be primary focused south of the Dodge City and Garden City
areas. As these thunderstorms spread across southwest Kansas
early tonight (between 03z-06z) there is a 60-80% chance for
ceilings to fall below 1000ft AGL. These low clouds will linger
through the overnight hours and into early Thursday morning.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 7 PM CDT this evening through Friday morning
for KSZ087>090.

&&

UPDATE...Finch
DISCUSSION...Burgert
AVIATION...Burgert
Hazardous weather outlook, Jun 5, 1:55 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
155 PM CDT Thu Jun 5 2025

KSZ030-031-043>046-061>066-074>081-084>090-061900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
155 PM CDT Thu Jun 5 2025 /1255 PM MDT Thu Jun 5 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...This Afternoon and Tonight

There will be a chance for severe thunderstorms late this
afternoon and tonight. A few of the stronger storms will be
capable of producing hail larger than 2 inches, strong gusty
winds and locally heavy rainfall will be possible this afternoon
and tonight. An isolated tornado or two also cannot be ruled out.

Some thunderstorms will be capable of producing periods of heavy
rainfall tonight. This may cause localized flash flooding along
the Oklahoma border and east of Liberal. A flood watch is in
effect tonight for this area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be slight chance for severe thunderstorms on Friday
across extreme southwest Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 3 pm south of a Syracuse
to Garden City to Dodge City line.

In the hours before

Local storm report, Jun 5, 3:51 PM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
351 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     Hail             Manter                  37.53N 101.88W
06/05/2025  M3.00 Inch       Stanton            KS   Emergency Mngr

            Emergency manager reported 3 inch hail
            occurring.

&&

RMB
Local storm report, Jun 5, 3:53 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
353 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Hail             4 WSW Johnson City      37.55N 101.81W
06/05/2025  M1.00 Inch       Stanton            KS   Emergency Mngr

            Reported quarter size hail.

&&

RMB
Local storm report, Jun 5, 4:13 PM CDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
413 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Hail             Johnson City            37.57N 101.75W
06/05/2025  E2.00 Inch       Stanton            KS   Public

            Via social media.

&&

RMB
Local storm report, Jun 5, 4:30 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
430 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             Johnson City            37.57N 101.75W
06/05/2025  M1.75 Inch       Stanton            KS   Public

            Picture of golf ball sized hail on social
            media, time estimated of around 4:00pm.

&&
Local storm report, Jun 5, 4:33 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
433 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Flash Flood      3 WSW Johnson City      37.55N 101.81W
06/05/2025                   Stanton            KS   Emergency Mngr

            Water covering the roads in the low lying
            areas between Johnson and Manter.

&&

RCB
Local storm report, Jun 5, 4:45 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
445 PM CDT Thu Jun 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     Hail             6 S Big Bow             37.48N 101.56W
06/05/2025  M1.00 Inch       Stanton            KS   Emergency Mngr

            Report via Slack.

&&

RMB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:46 PM CDTFlood WatchDDCBarber, Clark, Comanche, Finney, Ford, Grant and 11 more37 hr
Jun 5, 1:59 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton46 min
Jun 5, 2:52 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCStanton68 min
Jun 5, 3:07 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCStanton38 min
Jun 5, 3:54 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCGrant, Morton, Stanton, Stevens66 min
Jun 5, 4:00 PM CDTTornado WarningDDCStanton30 min
Jun 5, 4:25 PM CDTFlash Flood WarningDDCStanton3 hr
Jun 5, 4:26 PM CDTTornado Warning Tornado observedDDCGrant, Morton, Stanton, Stevens34 min
Jun 5, 5:37 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell, Seward, Stevens38 min
Jun 5, 6:20 PM CDTSpecial Weather StatementDDCStevens25 min
Jun 5, 6:37 PM CDTFlash Flood WarningDDCGrant, Haskell, Stevens4 hr
Jun 5, 6:39 PM CDTSevere Thunderstorm WarningDDCStanton51 min
Jun 5, 6:49 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade, Seward56 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.